California, 2006

High Wind in California, November 14, 2006

November 14, 2006 · NWS SGX · 1 event in 1 county or zone

Strong northwest winds aloft were forced to the surface via mountain wave activity over the San Bernardino Mountains. Burns Canyon RAWS measured wind gusts of 58 mph or greater for five consecutive hours, including a peak wind gust of 72 mph at 4:55 AM.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Strong northwest winds aloft were forced to the surface via mountain wave activity over the San Bernardino Mountains. Burns Canyon RAWS measured wind gusts of 58 mph or greater for five consecutive hours, including a peak wind gust of 72 mph at 4:55 AM. No damage was reported from the high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 14, 3:00 AM PST, 55 minutes earlier.

Area forecast discussion, Nov 14, 3:00 AM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST TUE NOV 14 2006

.SYNOPSIS...LOW PRESSURE PASSING BY TO THE NORTH WILL BRING
INCREASING ONSHORE FLOW TODAY WITH STRONG WINDS IN THE MOUNTAINS AND
DESERTS. LOW CLOUDS WILL RETURN TO COASTAL AREAS TODAY...EXTEND
ONTO THE COASTAL SLOPES THIS EVENING...THEN CLEAR LATE TONIGHT AS
WEAK OFFSHORE FLOW DEVELOPS. PATCHY DRIZZLE IS POSSIBLE WEST OF THE
MOUNTAINS THIS MORNING AND AGAIN THIS EVENING. BUILDING HIGH
PRESSURE AND WEAK OFFSHORE FLOW WILL BRING DRY AND WARMER WEATHER
WEDNESDAY. THE WARM...DRY WEATHER WILL CONTINUE INTO THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH THURSDAY)...SHORTWAVE MOVING THROUGH THE
GREAT BASIN IS BRINGING AN INCREASE IN THE ONSHORE FLOW ACROSS
SOUTHWEST CALIFORNIA TODAY. THIS WILL CONTINUE TO BRING STRONG GUSTY
WINDS TO THE MOUNTAINS AND DESERTS THIS MORNING. WIND GUSTS COULD
APPROACH 60 MPH IN MOUNTAIN WAVES. MOIST LAYER AROUND 650 MB SHOWN
IN A 03Z ACARS SOUNDING FROM ONT WITH A MOISTURE SENSOR IS
SUPPORTING LENTICULAR CLOUD DEVELOPMENT IN THE LEE OF THE MOUNTAINS.

EXTENSIVE STRATUS FIELD...MOSTLY WEST OF THE OFFSHORE ISLANDS AS OF
MIDNIGHT...HAS CONTINUED TO SURGE TOWARD THE COAST...BY 2 AM
COVERING ORANGE COUNTY AND NORTHERN PORTIONS OF THE SAN DIEGO COUNTY
COAST. THROUGH SUNRISE...THE STRATUS WILL CONTINUE TO SPREAD QUICKLY
INLAND COVERING THE INLAND EMPIRE AS WELL AS THE COAST AND VALLEYS
OF SAN DIEGO COUNTY. THERE MAY BE SOME PATCHY DRIZZLE THIS MORNING.
SOME STRATUS IS EXPECTED TO LINGER TODAY FROM THE COAST INLAND TO
THE LOWER COASTAL VALLEYS. THE STRATUS IS EXPECTED TO SURGE QUICKLY
INLAND THIS EVENING ONTO THE LOWER COASTAL SLOPES AS SHOWN BY THE
NAM. SOME PATCHY DRIZZLE (OR SPRINKLES) IS  POSSIBLE FROM THIS
DEEPER MARINE LAYER THIS EVENING IN COASTAL AND VALLEY AREAS. AS THE
FLOW TURNS TO THE NORTH TONIGHT AND WEAKER OFFSHORE WEDNESDAY...THIS
DEEP MARINE LAYER WILL CLEAR FROM THE NORTH OVERNIGHT WITH MOSTLY
CLEAR SKIES BY WEDNESDAY MORNING.

THE QUICK RETURN OF THE MARINE LAYER WILL BRING SOME COOLING WEST OF
THE MOUNTAINS TODAY. THE COMBINATION OF BUILDING HIGH PRESSURE ALOFT
AND WEAK OFFSHORE FLOW WILL BRING WARMING WEDNESDAY...GREATEST WEST
OF THE MOUNTAINS. SOME ADDITIONAL WARMING FOR THURSDAY AS HIGH
PRESSURE HOLDS...FLOW REMAINS WEAK NORTHWEST TO NORTH...AND 850 MB
TEMPERATURES WARM SLIGHTLY.

.LONG TERM (FRIDAY THROUGH MONDAY)...SOME UNCERTAINTY IN THE
EXTENDED...ESPECIALLY FRIDAY NIGHT AND EARLY SATURDAY...WITH REGARD
TO A SHORTWAVE THAT MAY MOVE INLAND ACROSS CENTRAL CALIFORNIA INTO
THE GREAT BASIN. THE 00Z GFS WAS THE MOST AMPLIFIED WITH THIS
SHORTWAVE WITH THE 06Z RUN A LITTLE WEAKER. SOME HINTS OF THIS
SHORTWAVE IN SOME GFS ENSEMBLE MEMBERS...BUT NONE AS AMPLIFIED AS
THE 00Z GFS. NCEP HPC (PREEPD) DID NOT FAVOR THE AMPLIFICATION SHOWN
IN THE 00Z GFS. CURRENT FORECAST WILL REFLECT A SHORTWAVE MOVING
INLAND IN THIS TIME FRAME...BUT LESS AMPLIFIED THAN THE 00Z GFS. FOR
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...ENSEMBLE GUIDANCE SHOWS A
GRADUAL LOWERING OF HEIGHTS OVER SOUTHERN CALIFORNIA AS THE LARGE
TROUGH OVER THE EASTERN PACIFIC AMPLIFIES AND MOVES SLOWLY EASTWARD.
NOT MUCH CONFIDENCE IN TIMING SHORTWAVES IN THIS FAST FLOW PATTERN.
BY TUESDAY OR WEDNESDAY...THERE IS SOME POSSIBILITY FOR MEASURABLE
PRECIPITATION OF SOME SIGNIFICANCE TO FINALLY SPREAD INTO SOUTHERN
CALIFORNIA. OTHERWISE...A SLOW COOLING TREND FROM SUNDAY THROUGH
TUESDAY WITH COASTAL STRATUS RETURNING SOME TIME EARLY NEXT WEEK.
NCEP HPC PREFERS A SLOWER SOLUTION THAN THE OPERATIONAL GFS
(ECWMF...GFS ENSEMBLE MEAN) IN MOVING THIS TROUGH INLAND ALONG THE
WEST COAST NEXT WEEK.

&&

.AVIATION...A WEATHER DISTURBANCE PASSING IS BRINGING LOW CLOUDS
INTO THE COASTAL AREAS AND INLAND WITH CLOUD BASED AROUND 1500 FEET
MSL WITH TOPS DEEPENING TO 4500 FEET MSL. EXPECT OVERCAST TO REMAIN
OVER THE AREA ALL DAY ALTHOUGH THE BASES MAY LIFT 3 TO 5 HUNDRED
FEET BY LATE MORNING. A DEVELOPING OFFSHORE FLOW TONIGHT WILL BEGIN
TO ERODE THE MARINE LAYER LATE TONIGHT WITH RAPID CLEARING EXPECTED
AFTER SUNRISE ON WEDNESDAY. A FAIRLY STRONG WEST TO NORTHWEST FLOW
ASSOCIATED WITH THE WEATHER DISTURBANCE MAY RESULT IN SOME MOUNTAIN
WAVE ACTIVITY OVER AND EAST OF THE MOUNTAINS WITH SOME ROTOR
ACTIVITY POSSIBLE IN THE KPSP AREA TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL NOON PST TODAY FOR APPLE AND LUCERNE
     VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
     BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN DIEGO
     COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MACKECHNIE

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Nov 14, 3:15 AM PST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 AM PST TUE NOV 14 2006

CAZ055-056-058-060>062-142000-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
315 AM PST TUE NOV 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY UNTIL NOON TODAY. SEE LAXNPWSGX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Bernardino County Mountains

When
November 14, 3:55 AM PST to 7:55 AM PST
Where
San Bernardino County Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4891.